Insulin tips for no bubbles in syringe

  1. 0 Hi all,

    I need some help. I have tried every trick I have been told of. I am having trouble keeping bubbles out of the syringe. As soon as you start to draw insulin into the syringe there is a divit of air that is at the top of the space. When I try to get rid of it, the insulin goes around the air and leaves the bubble. Grrr. Flicking the syringe helps to move small bubbles up and I have tried pulling a little extra so I can remove the air after syringe is removed from the bottle. The insulin goes around the bubble still. Grrrr. There must be a way to do this.... It is very frustrating! I have a very nervous patient that does not like any bubbles regardless if they are tiny. Please any help would be appreciated .
  2. Visit  princess pickles profile page

    About princess pickles

    Joined Oct '09; Posts: 38; Likes: 12.

    17 Comments so far...

  3. Visit  Purple_Scrubs profile page
    6
    I learned a trick in nursing school. Anytime you draw up something into a syringe, draw up a little bit (a cc or so...no need to be exact), then quickly push it back into the bottle. Then draw up the amount you actually need. This eliminates the majority of bubbles in my experience

    ETA: of course you can't use this trick if you are mixing insulins, but otherwise it works well.
  4. Visit  GrnTea profile page
    1
    you don't need to worry about that bubble. why do you think you do? it's the dead space in the needle. it will end up back in the needle at the end of your injection and not affect the amount of drug you intend to give-- all the drug you drew up will be given.

    as to mixing insulins, teach your patient always to draw them up in the same order (and you make sure you do it the same way); the amount of the first one that's in the needle when you draw up the second one will become part of his regular dose, and he checks and adjusts that prn via blood sugars.
    Tait likes this.
  5. Visit  Rob72 profile page
    0
    I will disagree slightly, in that if you are using current 28-30g tuberculin insulin syringes, the amount of needle-air is insignificant(i.e., if you see bubbles, there is too much). Also, while it won't make much difference with Reg, NPH, or 70/30, with Lantus or Huma-/Novalog there is a difference in duration, r/the minute difference in dosing(Lantus, because of its extremely long duration; -logs, because of their extremely rapid action).

    The easiest "cure" is to ensure that you have injected air into the vial before aspirationg, possibly even a tiny bit of positive pressure. most commonly, air in the syringe is r/"venting" around the stopper, where the vacuum in the bottle exceeds the seal capacity of the syringe.
  6. Visit  GrnTea profile page
    0
    that's why you draw up the regular first :d,and teach your patient to do that too. thanks for clarifying that.
  7. Visit  mindlor profile page
    1
    SubQ = small bubbles not such a worry?
    xtxrn likes this.
  8. Visit  Jenni811 profile page
    1
    don't need to worry about it.
    when im drawing insulin, what i do is lets say i need to draw up 5 units. I'll pull the plunger back to about 8-10 units or so. then i push back in to i get it to 5 units. Usually works with no air bubbles.
    DixieRedHead likes this.
  9. Visit  Rob72 profile page
    0
    Quote from mindlor
    SubQ = small bubbles not such a worry?
    Physiologically, no. Subjectively, it may give a lasting burning sensation.
  10. Visit  mindlor profile page
    2
    True true, so yes I always do my best to minimize bubbles, however I think the trauma of watching a nurse monkey with a needle and making the client anticipate their injection for a long time may be more harmful than a tiny air bubble? But I am young at this, and need much more experience and wisdom
    Rob72 and fromtheseaRN like this.
  11. Visit  mindlor profile page
    0
    But what am I saying, I draw up the insulin before I ever go to the room so what am I babbling about? LOL...but, then there is the time consideration....
  12. Visit  MN-Nurse profile page
    1
    Quote from Jenni811
    don't need to worry about it.
    when im drawing insulin, what i do is lets say i need to draw up 5 units. I'll pull the plunger back to about 8-10 units or so. then i push back in to i get it to 5 units. Usually works with no air bubbles.
    This works for me.

    Be patient, when drawing up the insulin (or heparin for that matter) give the fluid time to get into the syringe, then push the extra insulin and air back up into the vial.

    It's one of those things you get good at with a little practice.
    xtxrn likes this.
  13. Visit  milksteak profile page
    0
    Quote from Purple_Scrubs

    ETA: of course you can't use this trick if you are mixing insulins, but otherwise it works well.

    Yes you can!

    This is called adding negative pressure to the vials..
    Say you are about to administer 10 U of insulin.. you want to add 10 U of air first.

    Add 10 U of air to the insulin that needs to be drawn up SECOND (i.e NPH)
    Then add 10 U of air into the next insulin (i.e Regular)

    Don't withdraw the needle, and draw up 10U of Regular..
    Then withdraw 10U of NPH.

  14. Visit  psalm51 profile page
    0
    Read this solution to the problem of air bubbles in the insulin syringe back in the early 90's. the author reported that blind diabetics used a home made syringe guide for drawing up the correct dose of insulin. And, to eliminate bubbles in the syringe, they would first draw up an insulin dose larger than needed into their syringe x 2 -- and then on the 3rd draw, they would draw the exact dose needed. apparently, this coats the inside of the syringe with insulin and thus bubbles don't stick to the side.
    been using this method for years and it works!


Nursing Jobs in every specialty and state. Visit today and find your dream job.

A Big Thank You To Our Sponsors
Top
close
close